Texas, 2011

Lightning Strike in Texas, November 8, 2011

November 8, 2011 · NWS FWD · 1 event in 1 county or zone

Lightning struck a salt injection plant near Boyd in Wise County igniting 7 storage tanks on fire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Lightning struck a salt injection plant near Boyd in Wise County igniting 7 storage tanks on fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Nov 8, 6:08 AM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Nov 8, 6:08 AM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
608 AM CST TUE NOV 8 2011

.AVIATION...
CONCERNS...THUNDER AND MVFR CEILINGS THROUGH THE EARLY AFTERNOON
HOURS.

A LINE OF THUNDERSTORMS IS NOW APPROACHING FROM THE WEST AND WILL
REACH THE TAF SITES BETWEEN 13-14Z. AT THIS TIME...SEVERE WEATHER
DOES NOT LOOK LIKELY BUT WILL MONITOR THE STORMS AS THEY APPROACH
THE TERMINALS. SCATTERED SHOWERS ARE DEVELOPING AHEAD OF THIS
LINE...ESPECIALLY AROUND THE DFW METROPLEX AIRPORTS. EXPECT THE
LINE OF STORMS TO CLEAR THE TAF SITES BETWEEN 15-16Z BUT WILL
LINGER VCTS UNTIL ABOUT 18Z TO ACCOUNT FOR POTENTIAL REDEVELOPMENT
ALONG THE TRUE FRONT AS IT REACHES THE I-35 CORRIDOR. SOUTHERLY
WINDS THIS MORNING WILL VEER TO THE WEST AS THE FRONT PASSES AND
INCREASE TO 15 TO 20 KTS WITH GUSTS UP TO 28 KTS AT TIMES. THE
WINDS TODAY WILL BORDER ON CROSS WIND ISSUES FROM THE SOUTHWEST
AND THEN WEST. THIS EVENING...THE WINDS WILL BECOME NORTHWESTERLY
AND THEN POSSIBLY NORTHERLY WEDNESDAY MORNING.

SCATTERED MVFR CIGS CONTINUE TO MOVE IN AND OUT OF THE TERMINALS
THIS MORNING AND SATELLITE INDICATES ADDITIONAL MVFR CIGS WILL
MOVE IN BEHIND THE FRONT. IT IS POSSIBLE THAT THE CIGS BEHIND THE
FRONT COULD LOWER INTO IFR CONDITIONS BUT THINK THAT DRY AIR
MOVING INTO THE REGION WILL KEEP THE CEILINGS UP AND THEN SCATTER
THEM OUT THIS AFTERNOON. SKIES WILL CLEAR BY TONIGHT.

82/JLD

&&

.PREV DISCUSSION... /ISSUED 303 AM CST TUE NOV 8 2011/
VIGOROUS UPPER LEVEL DISTURBANCE WE HAVE BEEN ANTICIPATING THE
PAST SEVERAL DAYS NOW FINALLY PROGRESSING MORE READILY EAST THIS
MORNING ACROSS AZ/NM WITH BROAD SURFACE LOW FROM NEAR ABILENE...
SOUTHWEST TOWARD EAGLE PASS ALONG THE UPPER RIO GRANDE VALLEY. AS
EXPECTED WITH THE ONSET OF STRONG LINEAR FORCING...A BROKEN SQUALL
LINE IS NOW SEEN ON REGIONAL RADARS FROM SOUTHWEST OKLAHOMA BACK
TOWARD SNYDER/SAN ANGELO TEXAS AS OF 2 AM CDT. A TORNADO WATCH
EXISTS CURRENTLY JUST WEST OF THE CWA...BUT LATEST MESOSCALE
DISCUSSION FROM SPC ANTICIPATES A POTENTIAL WATCH BEING ISSUED
BEFORE 12Z FOR NORTH TEXAS. CURRENT TIME OF ARRIVAL OF LINEAR MCS
INTO OUR WESTERN COUNTIES IS AROUND 4 AM CST...THEN AFFECTING
I-35/I-35W CORRIDOR BETWEEN SUNRISE AND MID MORNING.

WE ARE CONTINUING THE HIGH POPS THIS MORNING...WITH THE SURFACE
TROUGH/DRYLINE MOVING ACROSS THE I-35 CORRIDOR AROUND MIDDAY.
LIKELY TO CATEGORICAL CHANCES LOOK LIKE A GOOD BET AHEAD OF THE
SURFACE TROUGH AND EAST OF I-35 FOR THE AFTERNOON HOURS WITH AN
ABRUPT END OF RAIN CHANCES ACROSS OUR WESTERN COUNTIES. WIND SHEAR
TO BECOME UNIDIRECTIONAL...YET REMAIN VERY STRONG AS THE DAY
PROGRESSES WITH MODEST INSTABILITY WITHIN A VERY MOIST LOW LEVEL
ENVIRONMENT. WITH ALL THIS IN MIND...WE WILL CARRY A MENTION OF
SEVERE IN THE FORECAST FOR MORE OF A LOCALIZED DAMAGING WIND/HAIL
THREAT WITH BEST SET UP LIKELY OCCURRING ACROSS EASTERN NORTH
TEXAS THIS AFTERNOON. MUCH DRIER AIR WILL FILTER IN ON BRISK
WESTERLY WINDS FOR A POSSIBLE ELEVATED FIRE WEATHER THREAT THIS
AFTERNOON...THOUGH RAINS PRECEDING THE ARRIVAL OF VERY DRY AIR
SHOULD KEEP FIRE WEATHER CONDITIONS LIMITED.

WILL LINGER LOW CHANCES FOR SHOWERS AND STORMS EARLY THIS EVENING
ACROSS AREAS FROM SULPHUR SPRINGS TO PALESTINE AS THE COLD FRONT
OVERTAKES THE SURFACE TROUGH. BEHIND THE FRONT...BRISK NORTHWEST
WINDS USHERING IN MUCH COOLER AND BRISK CONDITIONS OVERNIGHT AND
INTO WEDNESDAY. WINDS WILL DIMINISH WITH DECOUPLING WED NIGHT WITH
JUST A LIGHT NORTHWEST BREEZE ON THURSDAY WITH HIGH PRESSURE
SETTLING IN DURING THE DAY. HIGHS BOTH WEDNESDAY AND THURSDAY ARE
ONLY EXPECTED TO WARM INTO THE UPPER 50S AND 60S.

ONE MORE COLD MORNING FRIDAY BEFORE LOW LEVEL WINDS VEER TO THE
SOUTH AND SOUTHWEST ON FRIDAY WITH HIGH PRESSURE SETTLING OVER THE
WESTERN GULF OF MEXICO. THE SOUTHERLY WINDS AND PLENTY OF
SUNSHINE ON FRIDAY SHOULD HELP HIGHS REBOUND TO BETWEEN 65 AND 70
DEGREES...WITH TEMPERATURES WARMING WELL BACK INTO THE 70S THIS
COMING WEEKEND AS OUR NEXT STORM SYSTEM GATHERS OVER THE DESERT
SOUTHWEST AND NORTHWEST MEXICO. THIS DISTURBANCE WILL LIFT OUT
LATE IN THE WEEKEND INTO MONDAY AND WE WILL CONTINUE LOW CHANCES
FOR SHOWERS AND THUNDERSTORMS SUN NIGHT INTO MONDAY WITH ANOTHER
COLD FRONT ARRIVING NEXT MON NIGHT.

05/

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  75  44  60  42  64 / 100   5   0   0   0
WACO, TX              77  42  62  40  63 /  90   5   0   0   0
PARIS, TX             74  41  59  37  60 /  90  20   0   0   0
DENTON, TX            74  41  60  37  62 / 100   5   0   0   0
MCKINNEY, TX          75  42  60  35  62 / 100   5   0   0   0
DALLAS, TX            75  44  60  41  63 / 100   5   0   0   0
TERRELL, TX           74  43  61  39  63 /  80  10   0   0   0
CORSICANA, TX         76  44  61  40  63 /  80  10   0   0   0
TEMPLE, TX            75  43  63  40  64 /  70   5   0   0   0
MINERAL WELLS, TX     75  40  59  36  64 /  70   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

82/05
Hazardous weather outlook, Nov 8, 2:45 AM CST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
245 AM CST TUE NOV 8 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-091200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
245 AM CST TUE NOV 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS
THROUGH THE EARLY EVENING HOURS. SOME SEVERE STORMS ARE POSSIBLE. BY
THIS AFTERNOON...THE THREAT FOR SEVERE WEATHER IS EXPECTED TO
SHIFT EAST OF INTERSTATE 35 AND 35E. DAMAGING WINDS AND LARGE HAIL
WILL BE THE PRIMARY THREATS BUT ISOLATED TORNADOES ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUESTED ACROSS PARTS OF NORTH
TEXAS TODAY.

82/JLD

In the hours before

Special weather statement, Nov 8, 6:02 AM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
602 AM CST TUE NOV 8 2011

TXZ091-092-081230-
MONTAGUE TX-COOKE TX-
602 AM CST TUE NOV 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN COOKE COUNTY
  MONTAGUE COUNTY

AT 602 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES NORTHEAST
OF NOCONA TO 10 MILES SOUTH OF BOWIE...MOVING NORTHEAST AT 45 MPH.

CITIES IN THE PATH OF THESE STORMS INCLUDE BOWIE...MUENSTER...
NOCONA...ST. JO AND FORESTBURG.

VERY HEAVY RAIN AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THESE
STORMS.

LAT...LON 3398 9762 3391 9759 3392 9747 3389 9744
      3383 9744 3383 9737 3389 9732 3388 9728
      3385 9731 3344 9732 3344 9791 3386 9786
      3394 9775 3395 9772 3399 9769
TIME...MOT...LOC 1202Z 236DEG 39KT 3403 9756 3343 9778
Special weather statement, Nov 8, 6:12 AM CST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
612 AM CST TUE NOV 8 2011

TXZ141>143-081245-
HAMILTON TX-MILLS TX-COMANCHE TX-
612 AM CST TUE NOV 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  COMANCHE COUNTY
  WEST CENTRAL HAMILTON COUNTY
  MILLS COUNTY

AT 612 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES NORTH OF
EARLY TO 11 MILES EAST OF EARLY TO 15 MILES SOUTH OF BROWNWOOD TO 21
MILES SOUTHWEST OF RICHLAND SPRINGS...MOVING EAST AT 45 MPH.

CITIES IN THE PATH OF THESE STORMS INCLUDE COMANCHE...DE LEON...
GOLDTHWAITE...GUSTINE AND MULLIN.

PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THESE
STORMS.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3150 9898 3161 9879 3169 9875 3171 9868
      3207 9892 3224 9854 3170 9816 3134 9871
      3140 9870 3141 9873 3137 9877 3141 9879
      3140 9885 3144 9887 3143 9893 3146 9899
TIME...MOT...LOC 1212Z 250DEG 45KT 3199 9892 3180 9877
          3151 9891 3107 9921
Special weather statement, Nov 8, 6:50 AM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
650 AM CST TUE NOV 8 2011

TXZ130-141>143-081315-
ERATH TX-HAMILTON TX-MILLS TX-COMANCHE TX-
650 AM CST TUE NOV 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN COMANCHE COUNTY
  SOUTHERN ERATH COUNTY
  HAMILTON COUNTY
  MILLS COUNTY

AT 646 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES EAST OF DE
LEON TO GUSTINE TO 5 MILES WEST OF GOLDTHWAITE...MOVING EAST AT 40
MPH.

CITIES IN THE PATH OF THESE STORMS INCLUDE DE LEON...DUBLIN...
GOLDTHWAITE...GUSTINE...HAMILTON...HICO...MULLIN AND STEPHENVILLE.

VERY HEAVY RAIN AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THESE
STORMS.

LAT...LON 3166 9860 3182 9852 3201 9856 3217 9864
      3225 9812 3182 9795 3157 9804 3124 9854
      3128 9861 3131 9861 3131 9865 3136 9866
      3134 9872 3140 9870 3141 9873 3137 9876
      3141 9882
TIME...MOT...LOC 1246Z 252DEG 31KT 3215 9851 3208 9845
          3189 9840 3163 9849 3137 9874
Special weather statement, Nov 8, 6:59 AM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
659 AM CST TUE NOV 8 2011

TXZ092-093-081330-
GRAYSON TX-COOKE TX-
659 AM CST TUE NOV 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN COOKE COUNTY
  NORTHWESTERN GRAYSON COUNTY

AT 659 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 24 MILES NORTH OF
WHITESBORO TO 5 MILES SOUTH OF GAINESVILLE...MOVING EAST AT 45 MPH.

CITIES IN THE PATH OF THESE STORMS INCLUDE CALLISBURG...
COLLINSVILLE...DENISON...GAINESVILLE...KNOLLWOOD...POTTSBORO...
SHERMAN...WHITESBORO...WILLIS AND EISENHOWER STATE PARK.

PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THESE
STORMS.

LAT...LON 3395 9690 3386 9686 3388 9679 3383 9673
      3389 9668 3387 9660 3385 9662 3382 9656
      3354 9660 3346 9731 3373 9715 3373 9710
      3380 9711 3382 9706 3384 9708 3386 9707
      3385 9703 3389 9699 3395 9699
TIME...MOT...LOC 1259Z 254DEG 40KT 3401 9692 3357 9716
Special weather statement, Nov 8, 7:44 AM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
744 AM CST TUE NOV 8 2011

TXZ092-093-081415-
GRAYSON TX-COOKE TX-
744 AM CST TUE NOV 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN COOKE COUNTY
  NORTHERN GRAYSON COUNTY

AT 741 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES NORTH OF
WHITESBORO TO SANGER TO VALLEY VIEW...MOVING NORTHEAST AT 40 MPH.

CITIES IN THE PATH OF THESE STORMS INCLUDE  CALLISBURG...
DENISON...KNOLLWOOD...POTTSBORO AND WHITESBORO.

VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THESE
STORMS.

LAT...LON 3386 9686 3388 9679 3383 9676 3385 9670
      3392 9667 3390 9659 3388 9658 3385 9662
      3382 9652 3378 9650 3378 9646 3374 9646
      3346 9724 3383 9706 3394 9689
TIME...MOT...LOC 1341Z 236DEG 33KT 3393 9690 3372 9699
          3350 9716
Special weather statement, Nov 8, 8:24 AM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
824 AM CST TUE NOV 8 2011

TXZ102-081530-
WISE TX-
824 AM CST TUE NOV 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  WISE COUNTY

AT 825 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES SOUTH OF BRIDGEPORT...MOVING NORTHEAST
AT 40 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BOYD...BRIDGEPORT...
DECATUR...BOONSVILLE AND COTTONDALE.

WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3333 9739 3320 9740 3299 9767 3300 9792
      3305 9792 3344 9756 3344 9753
TIME...MOT...LOC 1425Z 226DEG 35KT 3307 9771

42/MM

The radar

The Dallas/Ft Worth radar (KFWS), 64 km away, was scanning. The volume nearest the first event began at 14:31 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Wise

When
November 8, 8:30 AM CST
Where
Wise County, 2.69 mi W of Boyd
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
33.082, -97.626

Lightning struck a salt injection plant located near County Roads 4590 and 4591, west of Boyd. Seven of the eight storage tanks caught on fire.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353786.